Home » Frequently asked Questions on Health » How effective are oral contraceptives for birth control?

How effective are oral contraceptives for birth control?

Q: I am a 31 years old female, have two children aged 7 and 5 years old. I had a D&C abortion last month due to unwanted pregnancy. I enjoy a healthy sexual relationship with my husband. Now, I have started taking Ginette 35 as a contraceptive method, as asked by my gynaecologist. What are the chances of getting pregnant with the kind of protection I am taking? My husband does not enjoy sex using condom as he feels very uncomfortable and loses the pleasure of having an erection and penetration. I myself also feel the same. With a very busy schedule, I am concerned about our sex life. Are oral contraceptive pills enough to avoid pregnancy?

A:Oral contraceptive pills are one of the most reliable methods of contraception known to mankind. The only way it fails is that you forget to take it daily. Not only must it be taken everyday without fail, as it would fail if you miss even one day, you should take it at the same time everyday plus minus 2 hours. One of the best methods to ensure that is to put a reminder alarm (BLEEP) with a typical ring-tone on your mobile phone at a time you know you would be near a packet of the pill, or better still carry the pill always in your bag. If you sleep at home (not travel often) you can keep it at your bedside or take it before leaving for work, whatever is more convenient. The packets are generally labelled by the day of the week and unfortunately the only way you will know that you have missed a day is when you discover that you are taking a pill marked Wednesday on a Thursday. Well you can do little then except cover it with emergency contraception if you have already had sex on that day / previous day, or use condoms the rest of the cycle (still keep taking the pill for the rest of the cycle though the contraceptive cover would be inadequate you need to complete the cycle for regulation of the cycle). Missing a pill is generally a problem for a few months and most women get used to taking it regularly in a few months (3 – 6 months). The only other way it can fail is that it can interact with other drugs and become ineffective. It interacts with a lot of common drugs including common pain killers and antibiotics, so when ever you need other medicines for any reason tell the doctor that you are on the pill so he/she can adjust dose and timing of medication. Or better still check on the site of the drug company for drug interactions, before you take other medications. But a general rule is that you space the pill at least 2 hours before or after other medicines. The same precaution you must take when you have an alcoholic drink. Take the pill at least 2 hours before you are going to have a drink (alcohol). Besides these the only thing you have to be careful about the side effects. Most women stop the pill because of its side effects. I do not want to list out all since if I mention them you might start getting them. Some water retention will occur for the first 6 weeks but should be better by the third month. Similarly and nausea and loss of appetite (ironically early pregnancy like symptoms) also disappear in about 6 weeks. So make a symptoms diary, keep a written record and check with your doctors if any awkward symptoms appear to find out if they are related to the pill, and if a change of brand of the pill is required. The common myth is that it increases weight (which is not true since pills actually help you lose weight in most cases if weight is a problem with you) but indirectly it may lead to overeating since it can cause depression. So you have too be careful about it and not be embarrassed if you are unduly depressed and discuss with your doctor if you are. Mostly a change of brand of the pill should do the trick. Abortion itself causes some degree of depression in almost all cases and you may also get some (because of your recent abortion). So please see a doctor before you blame the pill for your depression, and even if the pill is the main cause, a change of formulation of the pill may be all that is required (there are many combinations available in the market). You mentioned how important your sexual life is for you (as it should be for everyone) and loss of sex drive is a possible problem with the pill. That is another thing you have to be careful about. Again a change of the type of pill you are taking is all that may be required.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------